Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

August 2, 2021

NWS Cheyenne, WY issued this special weather statement at Aug 2, 2021, 4:20 PM MDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 4:20 PM MDT (22:20 UTC)
Expired
Aug 2, 2021, 5:00 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY

The radar

The Cheyenne radar (KCYS), 106 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WWUS85 KCYS 022220
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
420 PM MDT Mon Aug 2 2021
 
WYZ114-115-022300-
Laramie Valley WY-Snowy Range WY-
420 PM MDT Mon Aug 2 2021

...SPECIAL WEATHER STATEMENT...

At 418 PM MDT, Doppler radar was tracking a thunderstorm producing 
moderate to heavy rain over Lake Owen, or 32 miles west of Laramie, 
moving southeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This thunderstorm is over the Mullen Burn Scar, so we will be 
monitoring it closely for heavy rain potential.

This strong thunderstorm will be near...
  Evans Creek Campground and Miller Lake Campground around 430 PM 
  MDT.
  Woods Landing around 440 PM MDT.
  Boswell Creek Campground around 445 PM MDT.

LAT...LON 4100 10619 4116 10625 4121 10617 4100 10576
      4099 10581
TIME...MOT...LOC 2218Z 318DEG 16KT 4113 10616 

$$

Rubin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:13 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 2, 3:13 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
313 PM MDT Mon Aug 2 2021

.SHORT TERM...(Late this afternoon through Tuesday night)
Issued at 315 PM MDT Mon Aug 2 2021

Afternoon WV imagery showed monsoonal plume centered west of the
Divide. Upper ridge was undercut by a trough from ID into eastern
UT. Scattered showers and thunderstorms were developing west of
the CO Front Range into southwest and south central WY. Some of
this activity will flirt with the Mullen Burn Scar through late
afternoon and evening, however rainfall rates will remain below
flash flood thresholds. Areas of smoke and haze will continue
through Tuesday night, mainly over eastern WY and western NE.

The moisture plume is progged to drift east toward the WY Front
Range Tuesday. Precipitable water ranges from 1 to 1.25 inches
through the day. Upper trough to the west shifts east-northeast
across the CWA, providing large scale lift for convection. Showers
and thunderstorms will develop during the morning over Carbon County,
increasing in coverage and intensity as they spread east across
Albany and southern Converse counties. Rainfall between 0.5 and
1.5 inches is forecast, with localized inch per hour rates possible
with the heavier convection. The WPC Day 2 Excessive Rainfall
Outlook depicts a Marginal risk along and west of I-25, and a
Slight risk over portions of south central and southeast WY. Issued
a Flash Flood Watch for the North Laramie Range, Shirley Basin,
Laramie Valley, North Laramie Range Foothills, Sierra Madre and
Snowy Ranges Tuesday afternoon and evening. Primary concern for
flash flooding will be the recent burn areas, including the Mullen
scar. Most of the convection will diminish around midnight Tuesday
night.

.LONG TERM...(Wednesday night through Monday)
Issued at 315 PM MDT Mon Aug 2 2021

The monsoonal moisture plume will shift east in the Plains Wednesday
as drier air aloft spreads west to east with the amplifying upper
ridge over the Rocky Mountains and Intermountain West. The coverage
of showers and thunderstorms will decrease to widely scattered.
Precipitable water falls below 0.75 inch Thursday, with a tight
gradient from 0.30 inch west to 0.90 inch east Friday ahead of a
upper trough that moves across the CWA Friday night. Isolated showers
and thunderstorms will be possible with the trough passage, followed
by dry and above normal warmth this weekend. Another trough passage
north of the CWA may produce isolated convection Monday. Gusty winds
associated with the faster west-southwest flow aloft will increase
the fire danger with lower afternoon humidities.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1125 AM MDT Mon Aug 2 2021

VFR conditions currently across area terminals with brief periods
of MVFR visibility this morning across NE Panhandle terminals due
to remaining smoke. Will continue to see visibility hover around
5-6SM today, but looks like visibility from this lingering smoke
will begin to improve Tuesday morning. Isolated showers and
thunderstorms possible around KLAR and KRWL this afternoon with a
better chance for storms Tuesday afternoon. Brief reductions in
visibility are possible in the heavier showers. Hi-Res guidance is
split on duration of showers near KRWL into this evening which could
impact potential lowerings in visibility and ceilings. Will monitor
the latest trends headed into the next TAF issuance.

&&

.FIRE WEATHER...
Issued at 315 PM MDT Mon Aug 2 2021

A plume of monsoonal moisture will slowly shift east into portions
of southeast and south central Wyoming through Tuesday night. Showers
and thunderstorms will develop Tuesday morning, and increase in
coverage and intensity during the afternoon. Thunderstorms producing
rainfall up to an inch an hour may lead to flash flooding, especially
in and near recently burned areas. The showers and thunderstorms
will decrease in coverage Wednesday as drier air aloft spreads into
the region. Warmer temperatures and dry conditions are forecast for
the latter part of the week into the weekend. Gusty winds combined
with minimum humidities between 10 and 15 percent will create near-
critical fire weather conditions over much of the region.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch from Tuesday afternoon through Tuesday evening
     for WYZ103-105-110-112>115.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...MB
FIRE WEATHER...MAJ
Hazardous weather outlook, Aug 2, 4:01 AM MDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
401 AM MDT Mon Aug 2 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-118-119-
030600-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
401 AM MDT Mon Aug 2 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Hazy sky conditions brought on by smoke from western fires
expected to linger across the region. Those sensitive to lessened
air quality should plan their outdoor activities accordingly.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>117-030600-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
401 AM MDT Mon Aug 2 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered afternoon showers and thunderstorms
possible. Hazy sky conditions brought on by smoke from western
fires expected to linger across the region. Those sensitive to
lessened air quality should plan their outdoor activities
accordingly.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 2, 11:46 AM MDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1146 AM MDT Mon Aug 2 2021

NEZ002-003-019>021-054-055-095-096-031900-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Including the cities of Chadron, Chadron St Park, Alliance,
Hemingford, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport,
Bayard, Redington, Kimball, Sidney, Brownson, Harrison, and Agate
1146 AM MDT Mon Aug 2 2021

...DEGRADED AIR QUALITY THROUGH 1 PM MDT TUESDAY...

The following message is transmitted in collaboration with the
Nebraska Emergency Management Office through 1 PM MDT Tuesday.

WHAT...Degraded air quality from smoke.

WHERE...All Nebraska Panhandle counties.

WHEN...Through 1 PM MDT Tuesday.

IMPACTS...Heavy smoke from Montana and Pacific Northwest wildfires
will continue to affect the Nebraska Panhandle through Tuesday
morning.

HEALTH INFORMATION...Recommended the elderly, young children, and
individuals with respiratory problems avoid excessive physical
exertion and minimize outdoor activities during this time. Wildfire
smoke is made up of a variety of pollutants, including particulate
matter and ozone, which can cause respiratory health effect.
Although these people are most susceptible to health impacts, we
advise that everyone should avoid prolonged exposure to poor air
quality conditions.
Special weather statement, Aug 2, 4:20 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
420 PM MDT Mon Aug 2 2021

WYZ114-115-022300-
Laramie Valley WY-Snowy Range WY-
420 PM MDT Mon Aug 2 2021

...SPECIAL WEATHER STATEMENT...

At 418 PM MDT, Doppler radar was tracking a thunderstorm producing
moderate to heavy rain over Lake Owen, or 32 miles west of Laramie,
moving southeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This thunderstorm is over the Mullen Burn Scar, so we will be
monitoring it closely for heavy rain potential.

This strong thunderstorm will be near...
  Evans Creek Campground and Miller Lake Campground around 430 PM
  MDT.
  Woods Landing around 440 PM MDT.
  Boswell Creek Campground around 445 PM MDT.

LAT...LON 4100 10619 4116 10625 4121 10617 4100 10576
      4099 10581
TIME...MOT...LOC 2218Z 318DEG 16KT 4113 10616

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:54 PM MDTFlash Flood WatchCYSAlbany, Carbon, Converse, Platte32 hr
Aug 2, 4:37 PM MDTAreal Flood AdvisoryCYSAlbany3 hr

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.